Hello I am a bit confused and would like some opinions please. I have moderate COPD and am on symbicort and spiriva. On at least 2 occasions I have run out of spiriva and just relied on my symbicort. When I start taking my spiriva again I seem to cough a lot more and get SOB easier. Is this coincidence or is it possible to be allergic to spiriva please? I asked my COPD nurse and she said to just keep taking it. Thankyou.

8 Replies

  • It's possible to be allergic to any medication, I suggest you talk to your Doctor

  • We're all different, and have different reactions to the varying medicines, so I'd certainly go back to the doctors to get your prescription changed to an alternative of Spiriva. It's only through trial and error that we'll find the drugs to help us cope with our conditions :) x

  • That's interesting - my husband was prescribed Spiriva about three years ago. We are not really sure it does anything! But don't dare stop taking it. At the pulmonary rehab course my husband learned that it is a long acting medication to open the airways for 24 hours and should only ever be taken once a day. I would suggest you talk to your doctor and ask his advise. Also the helpline - click on the red balloon, they maybe able to give you some advise. Take care, TAD xx

  • The only thing that I have picked up on is, that Symbicort is a combination inhaler that contains Budesonide which is a Corticosteroid and Formeterol which is a Long Acting Bronchodilator , Spiriva is also another type of LAB so I don't see why you need both. I have Bronchiectasis and Asthma ,and only have one or the other with Budesonide. it might be worth discussing that with a doctor (rather than the nurse). I find the Formeterol has less long term side effects than Spiriva, although I know many people are fine on it. I suffered from reflux whilst on Spiriva which made me cough.

  • Thankyou for your replies everyone. Am going to see doctor later this week and will ask about spiriva. Will post it here If I lean anything useful. Did google it and it just says it is a long term treatment for the management of copd and to help reduce egaserbations Better not stop it until I check it out even though it seems to make me more sob and cough. Its interesting you say that Fern. Maybe it's reflux in me as well.

  • My Doctor informs me they work together, one opens the airways the others keeps them open. The combination works for me, but everyone is different.

  • Thank you moneal and everyone for your replies. Went to dr today because of chest infection. On steroids and ab's now. Asked her about the spiriva and she said to keep taking it as there is no other equivalent medicine which does the same job. Feeling really sob and poorly right now. And sorry for myself :(

  • Yep winter in the UK is a pain to us, with the colds & coughs going around, a few days inconvenience for the healthy but poleaxes us.. and we catch everything with our mucus petrie dish on board.

    Symbicort in combo with Spiriva is not unusual, can give an additional benefit over either alone and the steroid element in Sy makes up for none in the Sa .

    Remember if you ask to come off it and if they say OK & then you have a problem, they risk being held culpable - so they don't take the risk.. but you're the best judge of how effective this stuff is.

    Consider the circumstances that got you on the combination. Have you been on it long?

    If I felt better off it, I'd ensure I had some handy, stop taking it, and see how I felt... but may be a bigger risk while you're not well tho'... but I'd still do it.

    Some say Spiriva takes a while to become effective, that's not my experience, so I don't see any big risk in stopping.

    Keep your Ventolin handy in case you find differently,

    And cough is side effect albeit listed in the leaflet as 'uncommon'.

You may also like...